Home   Canterbury   News   Article

Canterbury drugs death sparks health warning as 10 others taken to hospital

By KentOnline reporter

A man in his 20s has died and 10 others have been taken to hospital, sparking a health warning to recreational drugs users.

The victim fell ill with another man in Canterbury in the early hours of Sunday morning (Jan 28) and later died in hospital.

Nine others were also admitted following separate incidents in Thanet just days before.

A drugs deal. Stock image
A drugs deal. Stock image

Doctors say the patients presented with serious and life-threatening symptoms, including agitation, delirium and loss of consciousness.

Toxicology reports suggest some of them had taken what are known as novel psychoactive substances, specifically one mimicking cannabis.

Police were called to a property in Station Road, Westgate-on-Sea, at just after 2am on Monday, January 22, where it was discovered that four people had fallen ill.

Paramedics were called and three people were taken to hospital. The fourth person was admitted later that day.

Later the same day police were called to Margate Road, Margate, shortly after 8am to reports of a man causing a disturbance on a bus.

He was taken to hospital, along with another man visited by police at about 4pm at a property near Station Road.

Police were informed by the South East Coast Ambulance Service of further, similar reports.

In total, nine people were taken to hospital, one of whom remains in a serious condition.

All nine people had been together at the property in Station Road on Monday, January 22.

Detectives are not directly linking the incidents in Canterbury and Thanet but are investigating the circumstances around the drugs supplied in these areas.

A 33-year-old man from Birchington was arrested on Friday, January 26, on suspicion of poisoning and supplying a controlled drug.

He was later released pending further enquiries.

Police are now working with partner agencies, including Public Health Kent, who are warning people of the dangers.

Public Health Kent said in a statement: “Health professionals are concerned for the welfare of people in east Kent who are taking recreational drugs as they report that people can feel unwell for a few days before developing critical symptoms.

“Anyone who feels they may be affected should seek urgent medical attention.”

Anyone with information regarding these incidents should call police on 101 or call Kent Crimestoppers anonymously on 0800 555 111.

Join the debate...
Comments |

Don't have an account? Please Register first!

The KM Group does not moderate comments. Please click here for our house rules.

People who post abusive comments about other users or those featured in articles will be banned.

Thank you. Your comment has been received and will appear on the site shortly.

 

Terms of Comments
We do not actively moderate, monitor or edit contributions to the reader comments but we may intervene and take such action as we think necessary, please click here for our house rules. If you have any concerns over the contents on our site, please either register those concerns using the report abuse button, contact us here, email multimediadesk@thekmgroup.co.uk or call 01634 227989.

Close This site uses cookies. By continuing to browse the site you are agreeing to our use of cookies.Learn More